From Gaithersburg, Maryland, USA:
I switched from insulin injections to Glucophage [metformin] nine months ago, and I had excellent control for about three months. However, about four months ago, I was switched to the generic drug by my insurance company, and my glucose levels have been rising ever since, even though we doubled my dosage. I have a friend who is a diabetes educator who tells me that they have been seeing rising glucose levels in patients on the generic drug. Have you received any reports of this phenomenon in others? Where would be a good source to check for other reports?
If you switched from Glucophage XR [the long-acting version] to generic metformin [that does not have a long-acting version available], that could make a difference. Otherwise none that I have heard of.
Additional comments from Dr. Jim Lane:None that I have seen.
[Editor's comment: If you previously required insulin to manage your diabetes, it may just be that you have progressed to the point at which a single oral hypoglycemic agent is no longer effective by itself. This is often the case in typeá2 diabetes.
A way to test whether or not it is the generic medication would be to try the brand name again to see what happens. You might be able to appeal to your insurance company to allow you to do so or perhaps you could get some samples from your physician. If you do want to try this idea, please discuss it with your physician first! SS]
Original posting 17 Sep 2002
Posted to Pills for Diabetes
Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.